How antidepressants affect weight loss

Many people suffering from depression are trying to treat their disease. You may participate in treatment and take antidepressants, only to find that the numbers on the scale are rising and your clothes are not as good as before. Although you may feel better emotionally and mentally, you may also feel frustrated with your appearance or health.

Some of this may be due to the link between antidepressants and weight gain. Not every medication used to treat depression has side effects. Some medications are more related to weight loss.

However, any side effects (including weight gain) are entirely dependent on your body’s response to the medication. No matter which medicine you take, you may notice that there is no change in your weight or your weight will swing in the opposite direction from normal. For some people, weight fluctuations are only temporary.

Related to weight gain

Related to weight loss

Weight gain

Weight gain while taking antidepressants is a problem, and it can cause many people to scratch their heads, even doctors. If a person gains weight, sometimes it is not known whether this is due to the side effects of the antidepressant itself. It’s entirely possible that this person just feels better and eats more as a result.

READ ALSO:  Excessive alcohol

On the other hand, if you have atypical depression (a subtype of major depression), weight gain is common. In this case, through antidepressant treatment, further weight gain may indicate treatment failure, or it may be caused by the drug-this is a tricky but extremely critical difference.

To complicate matters, although many people associate the use of antidepressants with weight gain, there is actually limited scientific evidence to support this view. Studies have shown that weight gain is mainly related to these three antidepressants:

  • Paxil: a selective serotonin reuptake inhibitor (SSRI)
  • Elavil (amitriptyline): a tricyclic antidepressant
  • Remeron (mirtazapine): an atypical antidepressant

Weight gain associated with other antidepressants (if it does occur) is usually short-lived. In addition, personal factors also seem to play a role. In other words, it is difficult to predict who will gain weight from taking certain antidepressants because there are too many variables at work.

lose weight

You may be surprised to find that two antidepressants are related to weight loss. Remember, link means statistical association, so it does not predict a single result. These include:

  • Prozac (fluoxetine)
  • Wellbutrin (bupropion)

As an SSRI, Prozac increases the level of serotonin in the brain, which is usually the first-line treatment for depression. Any weight loss you may experience while taking Prozac may only be temporary, and weight gain is possible after the first few months.

READ ALSO:  Why can't I make friends?

Wellbutrin is an atypical antidepressant and does not change the level of serotonin in the brain. Instead, it uniquely changes other brain chemicals such as norepinephrine and dopamine. This is not only related to weight loss, but also to the improvement of sexual function.

Having said that, Wellbutrin may not be suitable for everyone. This is especially true for people with a history of epilepsy or eating disorders such as anorexia or bulimia. It may put you at greater risk of seizures while using it.

Like all antidepressants, Wellbutrin and Prozac carry a black box warning. This suggests that in the early stages of treatment, they may increase the risk of suicidal thoughts and behaviors in children, adolescents, and young people.

move forward

Treating depression is essential to your mental health and well-being. Of course, your appearance and health are also important, and your doctor does not want weight gain to affect your compliance with depression treatment.

READ ALSO:  How to find an intensive OCD treatment plan

Have a frank discussion with your doctor about the treatment of depression, because there are many options. It is also important to remember that weight gain after antidepressant treatment is not inevitable, and if it does occur, it is usually temporary.

If you are concerned about weight loss or gain, discuss with your doctor about diet and exercise changes that you can also make.

By changing some habits and feeling healthier, you can also improve your emotional and mental health. Usually, a combination of medication and a healthy lifestyle is the best treatment option.

Another preventive measure is that if you do not have depression, it is not recommended to use antidepressants to lose weight. Studies have found that the effects of taking these drugs for this purpose are negligible.There is no evidence that it contributes to weight loss better than diet and exercise alone.

Very good sentence

When you navigate and find the right plan, treating your depression may require your patience and resilience, but it can be done. You can optimize your physical and mental health at the same time-in fact, they often promote each other.

.

How antidepressants affect weight loss
Scroll to top